Alert archive / Missouri / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 269, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Jul 16, 2023, 2:59 PM CDT for Saint Charles County, Saint Louis County, City of Saint Louis, Missouri; Calhoun County, Illinois. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 16, 2023, 2:59 PM CDT (19:59 UTC)
- Expired
- Jul 16, 2023, 3:45 PM CDT
- In force
- 46 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Hail
- 0.88 in
- Wind
- 70.0 mph
Counties Calhoun County, IL, City of Saint Louis, MO, Saint Charles County, MO, Saint Louis County, MO
The radar
The St Louis radar (KLSX), 20 km from the middle of the area, began a volume at 20:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 16, 2:21 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 8.0 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 922 J/kg
- Mixed-layer CIN
- -75 J/kg
- Mixed-layer LCL
- 1096 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 128 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 2:54 PM CDT, 5 minutes earlier.
Area forecast discussion, Jul 16, 2:54 PM CDT, 5 minutes before
Area Forecast Discussion National Weather Service Saint Louis MO 254 PM CDT Sun Jul 16 2023 .SHORT TERM... (Through Late Monday Night) Issued at 249 PM CDT Sun Jul 16 2023 Several rounds of thunderstorms are expected through Monday morning. The first round which in on-going will be a result of a convective outflow boundary now moving into eastern MO and an upstream short wave, both are remnant from the morning MCS across NE KS and NW MO. The boundary will continue to move east the remainder of the afternoon and into the early evening interacting with a rather unstable air mass ahead of it with SBCAPE of 3000- 3500+ across eastern MO into SW IL. While deep layer shear is not particularly strong at 20-25 kts, the forcing and parameter space along with DCAPE of 1000+ J/KG would support multicell storms capable of primarily damaging winds. Another more widespread round of showers and storms is expected mid- late evening into overnight hours. The current outflow boundary is expected to become quasi-stationary south of I-70. The combo of the boundary, another migratory upstream shortwave, lift via a 30 kt southwesterly LLJ, and plentiful MUCAPE of 1500+ J/KG will result in an elongated east-southeast moving MCS. The MCS is expected to initiate over central MO mid-late evening and then track into east-central MO and southwest IL late evening and overnight. The combo of cell training and an efficient environment for heavy rain (warm cloud depth of 4+ km and PWs > 1.5 inches) could result in some corridors of 2-3+ inches of rainfall which is supported by the HREF PPM and LPPM guidance. This could result in an isolated flash flood threat but at this time a more widespread threat is not anticipated. While the bulk of the overnight storms are expected to be southeast of the CWA on Monday morning there could be a few straggler storms across the southeast portion of the CWA at that time. An additional threat of isolated to scattered storms will occur during the afternoon and evening as the cold front moves southeastward through east-central and southeast MO and southwest IL where there will be very unstable and weakly capped conditions but only weak forcing. Glass .LONG TERM... (Tuesday through Next Sunday) Issued at 249 PM CDT Sun Jul 16 2023 An active pattern will persist into the end of the week as northwest flow aloft persists. The combination of migratory short waves embedded in the flow, a wavering frontal boundary, and potential for mesoscale boundaries will bring the threat of showers and storms through Friday. An MCS either ongoing or a re-invigoration of an overnight MCS originating in the Plains will impact the area Tuesday with another MCS possible late Tuesday night into Wednesday. The exact corridor where these occur is probably the greatest uncertainty but they will bring the potential for strong- severe storms and locally heavy rain. We will also need to watch the far southern CWA for dangerous heat on Wednesday afternoon. Amplification of the upper flow and deepening of the eastern trof late this week and into the weekend should bring a well-defined front through the region Thursday into early Friday. This cold front should bring the last real good chance of showers and storms in the later part of the extended forecast, along with cooler and drier air for the weekend. Glass && .AVIATION... (For the 18z TAFs through 18z Monday Afternoon) Issued at 1230 PM CDT Sun Jul 16 2023 Showers and thunderstorms will develop along a boundary moving into central MO early this afternoon impacting KCOU and KJEF. At this time I have flight conditions with the storms lowering to MVFR but they could certainly be lower at times along with stronger winds. This boundary will continue to move east and may generate additional scattered storms impacting KUIN and KSTL/KSUS/KCPS between 20-23z. The evolution is less certain for these terminals and thus I just have VCTS at this time. Another round of showers and storms is expected from central MO through the St. Louis area from 02-03z through 07-09z prompting 6SM -SHRA VCTS in the terminals, however flight conditions could certainly be lower at times. Some of the terminals may also see visibility restrictions to MVFR at times outside of any showers and storms due to haze/smoke. Glass && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, Jul 16, 3:54 AM CDT, 11 hours 5 minutes before
Hazardous Weather Outlook National Weather Service St Louis MO 354 AM CDT Sun Jul 16 2023 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-170900- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 354 AM CDT Sun Jul 16 2023 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Today and tonight. There is a chance of thunderstorms this afternoon through tonight. Isolated strong to severe thunderstorms are possible this afternoon mainly north of I-70. .DAYS TWO THROUGH SEVEN...Monday through Saturday. There is a chance of thunderstorms Monday through Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. Jaja
In the hours before
Local storm report, Jul 16, 12:02 PM CDT, 2 hours 57 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
1202 PM CDT Sun Jul 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM Tstm Wnd Dmg Taos 38.51N 92.07W
07/14/2023 Cole MO Public
Trees and tree limbs blown down.
&&
CarneyLocal storm report, Jul 16, 2:32 PM CDT, 27 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
232 PM CDT Sun Jul 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0221 PM Tstm Wnd Gst 3 NNE Warrenton 38.86N 91.13W
07/16/2023 M72 MPH Warren MO Trained Spotter
&&
MRMLocal storm report, Jul 16, 2:52 PM CDT, 7 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
252 PM CDT Sun Jul 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM Tstm Wnd Dmg 1 W Marthasville 38.63N 91.06W
07/16/2023 Warren MO Fire Dept/Rescue
Power lines down at N Second and E Main
Street.
&&
MRMLocal storm report, Jul 16, 2:58 PM CDT, 1 minute before
Preliminary Local Storm Report
National Weather Service St Louis MO
258 PM CDT Sun Jul 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM Tstm Wnd Dmg 6 SSE Jonesburg 38.78N 91.25W
07/16/2023 Warren MO Fire Dept/Rescue
Tree into powerline at Wilf Flower Ln and
Hwy EE.
&&
MRMThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 1:23 PM CDT | Severe Thunderstorm Warning | LSX | Cole, Osage | 28 min |
| Jul 16, 1:56 PM CDT | Severe Thunderstorm Warning | LSX | Osage | 49 min |
| Jul 16, 2:09 PM CDT | Severe Thunderstorm Warning | LSX | Gasconade | 36 min |
| Jul 16, 2:13 PM CDT | Severe Thunderstorm Warning | LSX | Montgomery, Warren | 47 min |
| Jul 16, 2:28 PM CDT | Severe Thunderstorm Warning | LSX | Franklin, Gasconade, Warren | 47 min |
| Jul 16, 2:33 PM CDT | Severe Thunderstorm Warning | LSX | Saint Charles | 57 min |
| Jul 16, 2:43 PM CDT | Severe Thunderstorm Warning | LSX | Crawford, Washington | 47 min |
| Jul 16, 3:06 PM CDT | Severe Thunderstorm Warning | LSX | Jefferson, Saint Francois, Washington | 39 min |
| Jul 16, 3:19 PM CDT | Severe Thunderstorm Warning | LSX | Franklin, Jefferson | 41 min |
| Jul 16, 3:45 PM CDT | Severe Thunderstorm Warning | LSX | Jefferson | 27 min |
| Jul 16, 3:22 PM CDT | Severe Thunderstorm Warning | LSX | Macoupin, Montgomery | 38 min |
| Jul 16, 3:33 PM CDT | Severe Thunderstorm Warning | LSX | Madison, Monroe, Saint Clair | 30 min |
| Jul 16, 4:12 PM CDT | Severe Thunderstorm Warning | LSX | Bond | 26 min |
| Jul 16, 4:53 PM CDT | Severe Thunderstorm Warning | LSX | Bond, Montgomery | 35 min |
| Jul 16, 5:08 PM CDT | Severe Thunderstorm Warning | LSX | Bond, Fayette | 26 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2023Severe Thunderstorm Warnings in Illinois, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.